Kentucky, 2013

Flash Flooding and Flooding in Kentucky, August 31, 2013

August 31, 2013 · NWS JKL · 13 events in 6 counties and zones

Scattered to numerous thunderstorms formed in a warm and unstable air mass south of a slow moving cold front on August 31, 2013. The storms appeared to fire along a weak and ill defined surface boundary that was situated across central and eastern Kentucky, from late in the morning on August 31 through the early evenings hours that same day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$15,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Scattered to numerous thunderstorms formed in a warm and unstable air mass south of a slow moving cold front on August 31, 2013. The storms appeared to fire along a weak and ill defined surface boundary that was situated across central and eastern Kentucky, from late in the morning on August 31 through the early evenings hours that same day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 31, 9:05 AM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 31, 9:05 AM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1005 AM EDT SAT AUG 31 2013

.UPDATE...
ISSUED AT 1005 AM EDT SAT AUG 31 2013

A CONVECTIVE LINE OF STORMS THAT DEVELOPED IN SOUTHERN OHIO/INDIANA
ALONG WITH A CLUSTER OF STORMS THAT STARTED OUT IN NORTH CENTRAL
KENTUCKY EARLIER THIS MORNING...HAS CONGLOMERATED INTO ONE LARGE LINE
OF SHOWERS AND STORMS...WITH SOME STRONG TO SEVERE CONVECTION
EMBEDDED WITHIN IT. HAVE INCREASED POPS ACROSS THE NORTH...HOWEVER
MAY NEED TO KEEP UPPING THESE FURTHER SOUTHEAST IN THE NEXT HOUR OR
TWO...WITH GOOD HEATING TAKING PLACE DOWNSTREAM. HEAVY
RAINFALL...FREQUENT LIGHTNING...AS WELL AS STRONG WINDS HAVE BEEN
OCCURRING IN THE STRONGER CELLS. SO FAR...THE MORE ORGANIZED CELLS
HAVE STEERED CLEAR OF EASTERN KENTUCKY...HOWEVER WILL HAVE TO WATCH A
CELL MOVING OUT OF CENTRAL KENTUCKY IN THE NEXT HOUR. ALL OF THIS
ACTIVITY WAS INITIATED BY A PASSING SHORT WAVE MOVING THROUGH THE
OHIO VALLEY.

UPDATE ISSUED AT 745 AM EDT SAT AUG 31 2013

UPDATED THE FORECAST EARLY THIS MORNING TO REMOVE THE MENTION OF
DENSE FOG AS THE AREAS OF CLOUDS AND SOME SPROUTING CONVECTION SEEMS
TO HAVE KEPT THE WORST OF IT RATHER LIMITED. DID ADJUST THE POPS
THROUGH THE NEAR TERM TO REFLECT THE DEVELOPING STORMS JUST NORTH OF
THE CWA AND THE EXIT OF THE ONES TO THE SOUTHEAST. FINALLY...MADE
SOME ADJUSTMENTS TO THE NEAR TERM T/TD GRIDS PER THE LATEST OBS AND
TRENDS. UPDATES HAVE BEEN SENT TO THE NDFD AND WEB SERVERS. A FRESH
SET OF ZONES AND HWO WILL FOLLOW SHORTLY.

&&

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 350 AM EDT SAT AUG 31 2013

07Z SFC ANALYSIS SHOWS THE APPROACH OF LOW PRESSURE INTO THE AREA.
THIS IS HELPING TO ACTIVATE THE WARM AND MOIST AIR IN PLACE THROUGH
EAST KENTUCKY...DEWPOINTS NEAR 70 DEGREES AND TEMPS JUST A DEGREE OR
SO HIGHER AS OF 3 AM. ALREADY A DEVELOPING BATCH OF SHOWERS AND
THUNDERSTORMS HAVE POPPED UP OVER THE CUMBERLAND VALLEY. A GRADUAL
INCREASE IN COVERAGE IS ANTICIPATED WITH THIS EARLY MORNING
CONVECTIVE CLUSTER THROUGH DAWN. THE CONVECTION AND ITS ASSOCIATED
CLOUD COVER SHOULD LIMIT THE RADIATIONAL BASED FOG FOR THESE PARTS
THROUGH DAWN. ELSEWHERE...PATCHY DENSE FOG CAN BE EXPECTED...
PARTICULARLY IN THE DEEPER VALLEYS.

THE MODELS ARE IN PRETTY GOOD AGREEMENT ALOFT AS THEY ALL SHOW
HEIGHTS FALLING THROUGH THE OHIO VALLEY TODAY IN CONJUNCTION WITH A
SERIES OF SHORTWAVES MOVING THROUGH IN NORTHWEST FLOW. TO THE
NORTH...A DEEPER TROUGH WILL START TO TAKE SHAPE TONIGHT AND THROUGH
THE DAY SUNDAY AS IT MOVES INTO THE NORTHERN GREAT LAKES...
EFFECTIVELY LOCKING IN THE LOWER HEIGHTS AND SOURCE OF SHORTWAVE
ENERGY OVER THE REGION. IN THIS ENVIRONMENT THE MESOSCALE WILL
DOMINATE AS THE MAIN WX DRIVER. ACCORDINGLY...HAVE GIVEN THE HIGHER
RESOLUTION MODELS OF THE NAM12 AND HRRR...IN THE NEAR TERM...THE MOST
CREDENCE. DID ALSO EMBED MORE OF A DIURNAL EFFECT TO THE POP AND
SKY COVER GRIDS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DOMINATE THE WEATHER OVER
THE WEEKEND WITH COVERAGE APPROACHING NUMEROUS DURING THE LATE
AFTERNOON AND EARLY EVENING HOURS. THE CONVECTION WILL LIMIT THE
TEMPERATURE RISE TODAY AND SUNDAY...SO MID 80S WILL LIKELY BE THE
PEAK FOR MOST LOCATIONS. AT NIGHT...EXPECT LESSER COVERAGE OF SHOWERS
AND THUNDERSTORMS ALONG WITH SOME PATCHY VALLEY FOG...ESPECIALLY IN
PLACES THAT SEE RAIN TODAY.

AGAIN STARTED THE DEW POINT AND WIND GRIDS THROUGH 00Z WITH THE
CONSSHORT AND ITS BC VERSION WHILE THE CONSALL WAS USED THEREAFTER.
FOR TEMPS...ADJUSTED THE CONSALL FOR SOME MINOR TERRAIN ENHANCEMENTS
IN THE LOWS TONIGHT AND FOR PCPN CONSIDERATIONS TODAY AND SUNDAY. AS
FOR POPS...ENDED UP CLOSER TO THE WETTER MET GUIDANCE THROUGHOUT THE
PERIOD...THOUGH THE MAV HAS COME UP SOME FROM YESTERDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 300 AM EDT SAT AUG 31 2013

A STRENGTHENING UPPER LEVEL SHORTWAVE OVER THE UPPER GREAT LAKES
WILL BE THE MAIN CONCERN TO START OUT THE FORECAST PERIOD. WHILE
HIGH PRESSURE CONTINUES TO LIE OVER THE SE...THIS SHORTWAVE OVER THE
GREAT LAKES WILL INTENSIFY AND MOVE EASTWARD SUNDAY NIGHT AND
THROUGH THE DAY MONDAY. THIS WILL PLACE UPPER LEVEL TROUGHING AND AN
ASSOCIATED SURFACE FRONTAL BOUNDARY ACROSS THE OHIO VALLEY. AHEAD OF
THIS COLD FRONTAL PASSAGE...ALREADY MOIST AIR WILL BE IN PLACE. SO
WITH CONTINUED HOT AND HUMID AIR FLOWING FROM THE SOUTH...EXPECT THE
CHANCES OF SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH SUNDAY
NIGHT. THE ACTUAL COLD FRONT IS PROGGED TO TRAVERSE EASTERN KY
MONDAY AFTERNOON. THIS COUPLED WITH DIURNAL HEATING WILL MAKE FOR
THE BEST CHANCES OF CONVECTIVE ACTIVITY. THE FACT PW VALUES ARE
STILL FORECASTED TO BE ABOVE NORMAL...AND STORM MOTION SLOW...SOME
HEAVY DOWNPOURS WILL NOT BE OUT OF THE QUESTION MONDAY AFTERNOON.

ONCE THE COLD FRONT PASSES THROUGH EASTERN KY...DRY AIR WILL BEGIN
WORKING IN ALOFT AND EVENTUALLY MAKE ITS WAY DOWN TO THE
SURFACE...CUTTING OFF ALL PRECIP CHANCES ACROSS EASTERN KY BY
TUESDAY MORNING. THIS DRY AIR WILL BE ASSOCIATED WITH A HIGH
PRESSURE CENTERED OVER THE UPPER MISSISSIPPI VALLEY TUESDAY. IN
TERMS OF WEATHER IMPACTS...THIS WILL PROVIDE A MUCH NEEDED BREAK
FROM NOT ONLY THE PRECIPITATION CHANCES...BUT THE HOT AND HUMID
WEATHER THAT WE HAVE BEEN EXPERIENCING. COLDER AND DRIER CONTINENTAL
AIR WILL REST OVER THE OHIO RIVER VALLEY...WITH HIGH TEMPS ONLY
EXPECTED AROUND 80 DEGREES FOR TUESDAY THROUGH THURSDAY. WITH LOW
DEW POINTS IN PLACE...AND MOSTLY CLEAR SKIES...THE DIURNAL SHIFT
WILL BE QUITE LARGE...WITH OVERNIGHT LOWS DIPPING DOWN INTO THE
UPPER 50S ACROSS PORTIONS OF THE REGION.

FOR THE REMAINDER OF THE FORECAST PERIOD...A FEW SUBTLE SHORTWAVES
WILL TRY TO MAKE THEIR WAY TOWARDS THE OHIO RIVER VALLEY...NAMELY
FRIDAY INTO SATURDAY. HOWEVER WITH SUCH STRONG SUBSIDENCE IN
PLACE...LATEST MODEL RUNS ARE SHOWING ANY PRECIP CHANCES DYING OFF
BEFORE THEY REACH EASTERN KY. OVERALL IT LOOKS TO BE A GREAT SECOND
HALF OF THE WORKWEEK AND START TO THE WEEKEND.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING)
ISSUED AT 750 AM EDT SAT AUG 31 2013

SOME PATCHY FOG WILL AFFECT THE TAF SITES THROUGH 13Z. FOLLOWING
THIS...A THREAT OF THUNDERSTORMS WILL EXIST THROUGH THE DAY AND INTO
THE NIGHT AS A LOW PRESSURE AREA APPROACHES AND ACTIVATES OUR
CURRENT WARM AND MOIST AIR MASS. HAVE GONE WITH PREVAILING SHOWERS
AND STORMS AT THE SITES BY EARLY AFTERNOON. AFTER 00Z BACKED OFF TO
JUST A MENTION OF VCTS AS COVERAGE SHOULD BECOME MORE SCATTERED.
LATE NIGHT VISBY RESTRICTIONS WILL BE POSSIBLE AT LOCATIONS THAT SEE
RAIN TONIGHT...BUT HAVE LEFT THAT OUT OF THE TAFS FOR NOW. WINDS
THROUGH THE PERIOD...OUTSIDE OF ANY STORM...WILL BE LIGHT AND
VARIABLE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GEOGERIAN
SHORT TERM...GREIF
LONG TERM...JMW
AVIATION...GREIF
Hazardous weather outlook, Aug 31, 9:15 AM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1015 AM EDT SAT AUG 31 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
1015 AM EDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. STRONG
WIND GUSTS...LOCALLY HEAVY RAINFALL...AND SMALL HAIL MAY OCCUR WITH
THE STRONGER STORMS TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES FROM SUNDAY THROUGH
TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF/GEOGERIAN

In the hours before

Special weather statement, Aug 31, 9:42 AM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1042 AM EDT SAT AUG 31 2013

KYZ050>052-060-104-106-311515-
MENIFEE-MONTGOMERY-ROWAN-BATH-ELLIOTT-MORGAN-
1042 AM EDT SAT AUG 31 2013

...A LINE OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES
THROUGH 1115 AM EDT SATURDAY MORNING...

   NORTHERN MENIFEE...
   EAST CENTRAL MONTGOMERY...
   NORTHERN MORGAN...
   SOUTHERN ROWAN...
   SOUTHEASTERN BATH AND
   ELLIOTT.

AT 1042 AM EDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM BRUIN TO SUDITH...OR ALONG A LINE EXTENDING FROM
GRAYSON LAKE STATE PARK TO FRENCHBURG...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SANDY HOOK
AROUND 1050 AM EDT...SCRANTON AROUND 1055 AM EDT...WRIGLEY AROUND
1100 AM EDT...ZAG AROUND 1105 AM EDT...WELLINGTON AROUND 1110 AM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS.
MOTORISTS ARE URGED TO DRIVE CAREFULLY.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 25 km away, was scanning. The volume nearest the first event began at 15:20 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 flash flood, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Magoffin

When
August 31, 10:18 AM EST
Where
Magoffin County, 1.09 mi W of Elsie
Measured
52 kt (60 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.780, -83.150

Large tree limbs were blown down on Hwy 134 in Patton.

Thunderstorm Wind, Magoffin

When
August 31, 10:30 AM EST
Where
Magoffin County, Royalton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.680, -83.020

Large limbs were blown down along Hwy 7.

Flash Flood, Rowan

When
August 31, 1:58 PM EST to 3:30 PM EST
Where
Rowan County, 0.61 mi E of Bluestone to 0.73 mi ESE of Bluestone
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.150, -83.509

Water was flowing across Bluestone-Bratton Branch Rd.

Flash Flood, Rowan

When
August 31, 2:00 PM EST to 3:30 PM EST
Where
Rowan County, 2.7 mi SSE of Hilda to 2.69 mi WNW of Morehead
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.193, -83.485

Water was flowing across Hwy 32 where it intersects I-64 near Morehead.

Flash Flood, Rowan

When
August 31, 2:00 PM EST to 3:30 PM EST
Where
Rowan County, 0.96 mi NNW of Morehead to 0.82 mi WNW of Brady
Cause
Heavy Rain
Property damage
$1,000
Reported by
911 Call Center
Coordinates
38.192, -83.439

Some roads within Morehead city limits were flooded.

Thunderstorm Wind, Rockcastle

When
August 31, 4:26 PM EST
Where
Rockcastle County, Mt Vernon
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.350, -84.350

Three trees were blown down in Mt. Vernon. One tree was felled along Hummell Rd. A second tree was blown down on Lake Linville Rd. A third tree was blown down along East Fork Skegg Creek Rd.

Flood, Rockcastle

When
August 31, 5:00 PM EST to 8:00 PM EST
Where
Rockcastle County, Brodhead to 0.48 mi SSW of Brodhead
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.400, -84.420

Three inches of water was covering South Main St. in Brodhead.

Thunderstorm Wind, Laurel

When
August 31, 5:08 PM EST
Where
Laurel County, 0.89 mi NE of Hazel Patch
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.240, -84.190

Numerous trees were blown down on Hazel Patch Rd.

Thunderstorm Wind, Pulaski

When
August 31, 6:05 PM EST
Where
Pulaski County, 1.25 mi NNW of Sloans Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.947, -84.539

Numerous limbs were blown down at 35 McKee Lane.

Thunderstorm Wind, Whitley

When
August 31, 6:10 PM EST
Where
Whitley County, 3.22 mi NNW of Krupp
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
36.840, -84.280

A few trees were downed onto Highway 90.

Thunderstorm Wind, Whitley

When
August 31, 6:20 PM EST
Where
Whitley County, 0.89 mi SW of Highland Park
Measured
52 kt (60 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.740, -84.160

A tree fell destroying a fence, playhouse and hitting a child. The child suffered back and head injuries.

Thunderstorm Wind, Pulaski

When
August 31, 6:30 PM EST
Where
Pulaski County, Somerset
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
37.100, -84.600

Three trees were blown down near Somerset.

Flood, Pulaski

When
August 31, 7:10 PM EST to 8:10 PM EST
Where
Pulaski County, Somerset to 0.35 mi ESE of Somerset
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.100, -84.600

Water of unknown depth was flowing across Monticello and Mt. Vernon Streets in Somerset.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyWarnings in Kentucky, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467372, 467373, 467374, 467375, 467376, 467377, 467378, 467379, 467380, 469023, 469022, 467381, 467382.